| Model Number |
N/A |
| Medical Device Problem Code |
Migration (4003)
| Health Effect - Clinical Code |
Failure of Implant (1924)
| Date of Event |
02/17/2023
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that nine days after initial right humeral nail implantation three of the proximal screws were backed out from their proper position.No intervention is planned at this time.Attempts have been made and no further information has been provided.
Additional Manufacturer Narrative
(b)(4).Report source: foreign: japan.Concomitant medical products: proximal humerus, right, 11x160mm; item# 47249616011, lot# 3064824.Ann blunt tip screw 4x48mm; item# 47248604840, lot# 3010667.Ann blunt tip screw 4x52mm; item# 47248605240, lot# 3054541.Multiple mdr reports were filed for this event, please see associated reports: 0009613350 - 2023 - 00128, 0009613350 - 2023 - 00130, 0009613350 - 2023 - 00131.The device will not be returned for analysis; however, an investigation of the reported event is in progress.Once the investigation is completed, a supplemental medwatch 3500a will be submitted.
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional and/or corrected information.No product was returned, or pictures provided; visual and dimensional evaluations could not be performed.A review of the device manufacturing records confirmed no abnormalities or deviations.Devices are used for treatment.Radiographs were provided and reviewed by a radiologist.Two views of the right shoulder demonstrate an intramedullary rod with four proximal and two distal screws.Three of the proximal screws appear to have backed out from their original position.However, no other radiographs were provided to compare the position of the screws at an earlier time point.No fracture seen.Mild radiolucency surrounds the intramedullary rod.Moderate glenohumeral degenerative change.No bony fracture.Possible early loosening of the intramedullary rod as a result.No identifiable contributing factors that could have caused the screws to move from their intended position.Based on the investigation, it can be assumed that the migration of the screws might be multi factorial, related to either patient condition, behavior or implantation procedure.If and to what extent any of these aspects may have influenced the migration of the screw remains unknown.An additional deeper investigation was performed which identified the design limitation of the locking mechanism of the nail as a potential contributing factor.As part of the deeper investigation, a scientific literature search was conducted and a systematic review of the outcome of intramedullary nailing for acute proximal humerus fracture showed that screw migration and perforation into the joint is the second most common complication following secondary loss of reduction.In addition, scientific literature of competitor and predicate devices were assessed.This review has shown that the nail proximal humeral system performs better and/or in equal range in comparison with legally marketed similar devices.In conclusion, as the cause may be multifactorial an exact root cause could not be identified for the migration of the screw.If any further information is found which would change or alter any conclusions or information, a supplemental report will be filed accordingly.Zimmer biomet will continue to monitor for trends.
Event or Problem Description
No further event information available at the time of this report.